Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2005, 9:06 PM EDT for Gilmer County, West Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 9:06 PM EDT (01:06 UTC)
- Expired
- Jun 8, 2005, 9:37 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:25 PM EDT | TSTM WND DMG | Glenville, WV | TREES DOWNED ACROSS THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 090106 SVRRLX WVC021-090145- /O.NEW.KRLX.SV.W.0041.050609T0106Z-050609T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 906 PM EDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILMER COUNTY IN WEST VIRGINIA * UNTIL 945 PM EDT * AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CEDAR CREEK STATE PARK...OR NEAR GLENVILLE...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GLENVILLE... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3885 8098 3880 8076 3898 8067 3915 8090 $$ 16
1 follow-up statement
000 WWUS51 KRLX 090137 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 936 PM EDT WED JUN 8 2005 WVC021-090146- /O.CAN.KRLX.SV.W.0041.000000T0000Z-050609T0145Z/ GILMER WV- 936 PM EDT WED JUN 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GILMER COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LOCALLY HEAVY RAINFALL IS STILL POSSIBLE WITH RAINFALL RATES OF ONE INCH PER HOUR. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3885 8098 3880 8076 3898 8067 3915 8090 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:43 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 8, 7:43 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 743 PM EDT WED JUN 8 2005 .AVIATION... WITH THE LOSS OF HEATING WIDELY SCATTERED SHOWERS/THUNDERSTORMS WILL DISSIPATE BY 03Z-04Z...CHANCES OF ANY TERMINALS RECEIVING ONE QUITE SMALL. OTHERWISE...ANOTHER STEAMY SUMMER LIKE NIGHT WITH SCT-BKN080 DEVELOPING BY 06Z. FOG TONIGHT WILL GENERALLY BE IN THE MVFR CATEGORY AFTER 06Z...EXCEPT AT CRW WHERE SIGNIFICANT RAIN OCCURRED SO EXPECT IFR CONDITIONS IN FOG AT CRW BY 04Z AND LASTING MUCH OF THE NIGHT. AFTER 14Z...VFR IN SCT040 WITH WIDELY SCATTERED AFTERNOON THUNDERSTORMS. && .PREVIOUS DISCUSSION... (ISSUED 611 PM EDT WED JUN 8 2005) SHORT TERM (REST OF TONIGHT)... UPDATED TO THUNDERSTORMS LIKELY THIS EVENING FOR MUCH OF CENTRAL AND WESTERN PORTIONS OF THE CWA. PREVIOUS DISCUSSION... (ISSUED 355 PM EDT WED JUN 8 2005) SHORT TERM (REST OF TONIGHT)... WEAK DIV ALOT OVER THE SOUTHERN PORTION OF FORECAST AREA AND WEAK SE FLOW INTO MOUNTAINS IS DRIVING THE PRECIPITATION THIS AFTERNOON WITH THE SUN. WHEN THE SUN GOES DOWN THE PRECIP IS EXPECTED TO DIE AS IT IS SERVING AS A TRIGGER. LOW TEMPERATURES TONIGHT ARE A BIT ABOVE GUIDANCE AS THERE WILL BE A GOOD AMOUNT OF MOISTURE AROUND. LONG TERM (THURSDAY THROUGH WEDNESDAY)... THE UPPER LEVEL RIDGE OVER THE EASTERN THIRD OF THE US WILL CONTINUE TO BE THE DOMINATE WEATHER FEATURE FOR THE NEXT 6 DAYS. MOISTURE WILL BE PLENTIFUL OVER THIS PERIOD...BUT THERE DOES NOT SEEM TO BE ANY ORGANIZE LIFTING MECHANISM...SHORTWAVE OR SYNOPTIC SCALE BOUNDARY...TO PROVIDE ANY ORGANIZED CONVECTION. SO AT THIS TIME...HAVE KEPT POPS ON THE LOW SIZE OF CHANCE DESPITE THE GUIDANCE PROVIDING HIGH CHANCE TO LIKELY NUMBERS. ALSO WHILE CLOUDS WILL BE AROUND...NOT EXPECTING OVERCAST TYPE CONDITIONS SO HAVE STAYED HIGH ON THE TEMPERATURES THAN THE MAV OR MET NUMBERS HAVE PROVIDED FOR THURSDAY INTO SATURDAY. BUT WITH THE HIGH PWS...BETWEEN 1.5 AND 1.75 INCHES...ANY SHOWERS THAT DUE DEVELOP COULD PRODUCE HEAVY RAIN AND WOULD BE SLOW MOVING...SO WILL NEED TO WATCH FOR ANY LOCAL WATER PROBLEMS THAT COULD DEVELOP. FOR SUNDAY THROUGH WEDNESDAY...WITH THE UPPER LEVEL RIDGE STILL IN PLACE...WILL BE WATCHING THE NORTHWARD PROGRESSION OF A POTENTIAL TROPICAL CYCLONE. THE REGION COULD BE ON THE EASTERN SIDE OF THE STORM...BASED ON A CURRENT TRACK THAT MOVES IT ACROSS WRN OHIO...WHICH COULD LEAD TO A WET DAY ON SUNDAY NIGHT INTO MONDAY. THIS SYSTEM BEARS WATCHING. THE NEXT CHANGE IN THE PATTERN LOOKS LIKE IT COULD COME MID WEEK AS A COLD FRONT FINALLY PUSHES ACROSS THE AREA BRINGING SOME DRY AND COOLER AIR TO THE REGION. THE TIMING ON THIS FRONT STILL IS SUSPECT HOWEVER AS THIS TIME OF THE YEAR THE FRONT TEND TO MOVE SLOW AND NOT MAKE THE SOUTHWARD PROGRESSION THAT THE MODEL SUGGEST AT THIS RANGE SO WILL CONTINUE TO FINE TUNE THIS AS THE FRONT GETS CLOSER NEXT WEEK. SO HAVE STAY ON THE WARM SIDE WITH TEMPERATURES THROUGH NEXT WEEK. PREVIOUS DISCUSSION... (ISSUED 425 PM EDT TUE JUN 7 2005) LONG TERM (WEDNESDAY THROUGH MONDAY)... UPPER LEVEL RIDGING...THE BERMUDA HIGH...WILL CONTROL THE WEATHER FOR THE NEXT 7 DAYS. FOR WEDNESDAY AND THURSDAY... A WEAKNESS IN THE RIDGE ALONG WITH A WEAK SHORTWAVE...SHOULD BE ABLE TO GENERATE SCATTERED AFTERNOON AND EVENING CONVECTION ACROSS THE REGION AS LOW LEVEL MOISTURE REMAINS PLENTIFUL. PRECIPITABLE WATER VALUES ARE EXPECTED TO RISE TO ABOUT 1.5 INCHES. WITH THE WIND FLOW VERY WEAK...ANY THUNDERSTORMS THAT DO FORM WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN. THIS PATTERN SHOULD RELAX SOME ON FRIDAY AS THE RIDGE STRENGTHENS OVER THE REGION. HAVE GONE LOWER WITH THE POPS AS A RESULT. FOR TEMPERATURES OVER THIS PERIOD...THE BIG QUESTION MARK IS THE CLOUDS AND WHERE THEY FORM. THE 850 TEMPERATURES WOULD SUPPORT MUCH WARMER READINGS WITH TEMPERATURES IN THE UPPER 80S TO AROUND 90...BUT IF DEPENDING ON WHERE THE CLOUDS FORM READINGS COULD BE HELD DOWN. AT THIS POINT...HAVE GONE MORE INLINE WITH THE HIGHEST MOS NUMBERS GIVEN THINKING THE CHANCES TO BE WARM ARE GREATER THAN BEING COOL. IN DAYS 4 THRU 7 RANGE...WENT ALONG WITH THE HPC SOLUTIONS WHICH KEEPS THE COLD FRONT TO THE NORTH AND KEEPS THE SUMMER TIME PATTERN IN PLACE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE ONE KEY TO WATCH HOWEVER IS WHAT IF ANYTHING DEVELOPS IN THE WESTERN CARIBBEAN. THE GFS HAS SHOWN FOR AT LEAST 3 RUNS A SYSTEM DEVELOPING AND PULLING INTO THE LOWER MS VALLEY ON SATURDAY AND THEN NORTHWARD INTO THE OHIO VALLEY LATE SUNDAY INTO MONDAY. THIS COULD LEAD TO MORE PRECIPITATION THAN CURRENTLY DEPICTED WITH THE MORE SCATTERED AFTERNOON SHOWERS. TEMPERATURES MAY ALSO BE A FEW DEGREES HIGHER AS WELL WITH THE RIDGING IN PLACE AS THERE SHOULD NOT BE MUCH DAY TO DAY VARIATION. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...JMV
Hazardous weather outlook, Jun 8, 5:11 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 511 AM EDT WED JUN 8 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 511 AM EDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
In the hours before
Special weather statement, Jun 8, 3:54 PM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 354 PM EDT WED JUN 8 2005 OHZ087-082200- LAWRENCE- 354 PM EDT WED JUN 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORM ACTIVITY OVER LAWRENCE COUNTY OHIO. THESE STORMS ARE PRODUCING LOCALLY HEAVY RAINFALL IN ACROSS THE COUNTY. SMALL STREAMS WILL RISE QUICKLY REACHING NEAR BANKFULL IN SOME PLACES. PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WATERLOO...VERNON...SCOTTOWN...PEDRO AND AID. DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING OVER ROADWAYS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR INTENSIFICATION. 01
Special weather statement, Jun 8, 5:37 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 537 PM EDT WED JUN 8 2005 WVZ015-026-082245- BOONE-KANAWHA- 537 PM EDT WED JUN 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES SOUTHEAST OF MADISON...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MADISON...BURNWELL...WHARTON...VAN...CHESAPEAKE AND CHARLESTON. SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINS...WITH RAINFALL RATES OF ONE INCH PER HOUR WILL BE POSSIBLE...AND WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. 16
Special weather statement, Jun 8, 6:26 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 626 PM EDT WED JUN 8 2005 WVZ013-015-026-036-082300- BOONE-FAYETTE-KANAWHA-LINCOLN- 626 PM EDT WED JUN 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM CHARLESTON TO MADISON...MOVING NORTH AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CLENDENIN...TORNADO...SOUTH CHARLESTON...SMITHERS...SISSONVILLE AND PRATT. WIND GUSTS TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE LIKELY WITH THESE STORMS. VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE INCH PER HOUR ARE ALSO POSSIBLE. 16
Special weather statement, Jun 8, 7:14 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 714 PM EDT WED JUN 8 2005 WVZ008-014-016-090011- JACKSON WV-PUTNAM WV-ROANE WV- INCLUDING THE CITIES OF...RIPLEY...SPENCER AND WINFIELD 714 PM EDT WED JUN 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS HAVE CREATED AN OUTFLOW BOUNDARY THAT IS PUSHING THROUGH PUTNAM...AND CENTRAL AND SOUTHERN JACKSON AND ROANE COUNTIES. STRONG WIND GUSTS IN THE 40 TO 50 MPH RANGE CAN BE EXPECTED WITH THIS GUST FRONT. THUNDERSTORMS...SOME OF THEM STRONG...WILL MOVE INTO THESE AREAS WITHIN ABOUT 15 MINUTES OF THE PASSAGE OF THE GUST FRONT. SMALL HAIL...STRONG WIND GUSTS AND VERY HEAVY RAINS ARE POSSIBLE. RAINFALL RATES COULD EXCEED 1.5 INCHES PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Local storm report, Jun 8, 8:18 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 1 NE CHARLESTON 38.36N 81.62W
06/08/2005 54 MPH KANAWHA WV ASOS
CRW ASOS REPORTED 54 MPH THUNDERSTORM WIND GUST
0645 PM TSTM WND DMG CHARLESTON 38.35N 81.63W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWN ON GREENBRIER STREET
0715 PM TSTM WND DMG SISSONVILLE 38.50N 81.64W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWNED BY THUNDERSTORM WINDS
0715 PM TSTM WND DMG 2 SE CHARLESTON 38.33N 81.60W
06/08/2005 KANAWHA WV EMERGENCY MNGR
TREE DOWN ON 3100 BLOCK OF KANAWHA AVE SE
0715 PM TSTM WND DMG PINCH 38.41N 81.48W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWNED BY THUNDERSTORM WINDS
&&
COLEMANLocal storm report, Jun 8, 8:18 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED JUN 08 2005
CORRECTED FOR TIMING OF ONE EVENT
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 1 NE CHARLESTON 38.36N 81.62W
06/08/2005 54 MPH KANAWHA WV ASOS
CRW ASOS REPORTED 54 MPH THUNDERSTORM WIND GUST
0645 PM TSTM WND DMG CHARLESTON 38.35N 81.63W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWN ON GREENBRIER STREET
0715 PM TSTM WND DMG 2 SE CHARLESTON 38.33N 81.60W
06/08/2005 KANAWHA WV EMERGENCY MNGR
TREE DOWN ON 3100 BLOCK OF KANAWHA AVE SE
0715 PM TSTM WND DMG SISSONVILLE 38.50N 81.64W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWNED BY THUNDERSTORM WINDS
0715 PM TSTM WND DMG PINCH 38.41N 81.48W
06/08/2005 KANAWHA WV EMERGENCY MNGR
POWER LINES DOWNED BY THUNDERSTORM WINDS
&&
COLEMANThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:21 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 22 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.